[KH Explains] Will LG Energy Solution be Tesla's 4680 battery crisis savior?
Gender Ministry on course for disbandment
US fighter jet drops fuel tanks into Yellow Sea in 'in-flight emergency'
[Today’s K-pop] BTS’ Jungkook adds streaming record with ‘Standing Next to You’
Thailand asks S. Korea to toughen K-ETA screening after denied entries of its people
Ministry issues safety guideline on Tamiflu after death of teenagerBy Jo He-rim
Published : Dec. 25, 2018 - 14:56
The Ministry of Food and Drug Safety distributed a letter explaining the possible side effects of Tamiflu to medical specialists and consumer organizations on Monday.
According to the ministry, patients over 10 years old may show abnormal behavior under the influence of the medication, and there is also the possibility of a patient falling and consequent accidents.
In the letter, the ministry advised medical professionals who prescribe the medication to young children or teenagers to inform parents of the possible side effects. It also advised against parents leaving their kids alone for at least two days after taking the medication.
The letter came after a 13-year-old middle school student who took the medication died from a fall after complaining of auditory hallucinations and nausea. Identified by her surname Lee, she was found dead in front of her apartment building at around 5:30 a.m. Saturday. Police said she appeared to have fallen from the window of her room on the 12th floor.
The student’s family claims she died because of the side effects of Tamiflu, which she took twice after being diagnosed with type A influenza on Friday.
“My child said a weird sound was coming from the ceiling. She acted strangely, going to the balcony and not the kitchen to drink water,” Lee’s mother said.
According to her family, Lee also vomited after taking the medication for the first time on Friday. The family claims the accident occurred due to medical malpractice, as the doctor who prescribed the medication had not explained the side effects.
“There is no reason for her to commit suicide. She was elected as the student vice president on the day,” Lee’s uncle told a local news outlet.
According to the ministry, the number of reports on the side effects of Tamiflu increased from 55 in 2012 to 257 in 2016.
Similar accidents have occurred. In 2009, a 14-year-old middle school student in Bucheon, Gyeonggi Province, was seriously injured after he jumped off a sixth-floor apartment unit. He had complained of an auditory hallucination after taking Tamiflu. In 2016, an 11-year-old elementary school student who took the medication died after falling from the 21st floor of his apartment building.
“Influenza can be deadly for those with a weak immune system. Because Tamiflu is an effective treatment, one should not arbitrarily stop taking the medication even if side effects occur,” Moon Eun-hee, an official from the drug ministry explained.
“So it is important that parents watch over their children when they take Tamiflu, and discuss with the doctor if side effects occur.”
In 2007, the ministry had added a warning message to Tamiflu that it could cause neuropsychiatric disorders, such as delirium, which includes symptoms of confusion and psychomotor excitement. In 2009, the ministry issued a letter containing the same message as the one issued Monday.
In Korea, 163 flu medications containing Oseltamivir have been approved for commercial production. Tamiflu is an antiviral drug manufactured by Roche, a Swiss pharmaceutical company.
Police said they sent Lee’s blood sample to the National Forensic Service to check if there is a link between her death and Tamiflu.
By Jo He-rim (firstname.lastname@example.org)
Health care crisis hits highest level amid doctor walkout
Medical services disruption escalates
S. Korea, US, Japan concur on 'stern' response to NK-Russia arms deal